Help! Allergic Reaction to Meds....

Discussion in 'Fibromyalgia Main Forum' started by layinglow, Apr 8, 2003.

  1. layinglow

    layinglow New Member

    Saturday a.m. after taking my supps and meds....I broke out in what looks like a chemical burn. I had eaten nothing out of the ordinary, no new fragrances, soaps....just taken all my vitamins, supps and meds.
    The area (pardon the detail) spread from my anus, across my perineum, up my pubis, to my stomache. It also ran across my buttocks and hips, down the inside of my thighs to my calves. I also had two hand size areas under each breast. I have had allergies before and they were more in the way of hives. This is like a chemical burn! Bright red, solid, and raised, as if I had been scalded.
    By Sunday, my back and arms were affected. They are hot and painful, but itch at the same time. Today--same story.

    I have discontinued all of my supps,vitamins, and meds that I can, except those that I cannot suddenly stop, like hypertension med, klonopin, and lexapro.

    I have just recently (as of one month ago, began vitamin B12 injections at home, and just last week had a B-Complex Shot in Docs office. He said he needed to give me a couple in the office first, before I began injections at home, as on very rare occassions a reaction with anaphalactic shock.
    occurs. I waited my half hour after that shot--no adverse effects. Besides one would expect on subsequent injections for the allergic reaction to kick in. But I have a vast drive across wilderness to get home-better safe than sorry.

    I am thinking it is the B-12 Injections I have been taking for a month at home. Has anyone ever heard or had this happen with B-12 IM injections? I did start the lexapro at the same time----I am at wits end.....as I have had over a week of good days in a row...now...and have felt so much better after the b-12, and then even better when I had the b complex a week ago......gawd I hope it's not the B Vitamins...that would be awful!

    Anyone out there with any experience in this with Multiple Chemical Sensitivities, or Allergies.....or has seen this from B Vitamins...I would appreciate your input!
    I look like the results of nuclear radiation!

    LL

    PS--If the obvious huge extent of this coverage didn't instill fear into me that next time I use whatever it is thats doing this----that I would go into shortness of breath, etc. I would keep up my regime...cuz I feel so much better....this is really depressing![This Message was Edited on 04/08/2003]
  2. sb439

    sb439 New Member

    this sounds really awful. Although I have MCS, I haven't had any reaction like that. I would get in contact with the doctor who gave you the B-12 Injections (he/she should have some experience/knowledge on the issue) but also see an ordinary doctor, or an allergist, if you can face it. (I hate having to see doctors ...)
    Hope it gets better soon, and it's not the B-vits.
    Susanne
  3. layinglow

    layinglow New Member

    Thanks so much for your responses....I am just really upset about this---especially if it turns out to be the B-12, I am having such good results with it.
    I don't think it was the B-6, as that injection was given last Tuesday. That seems like a big time lag from Tues to Sat. Not only that, my experience with allergies has been that it' not the initial dose but consequent exposure that sets it off.
    Of course everything that use to be normal is not---now with these DD's. Like Jelly said--difference between sensitivity and allergy.

    SB--Thanks for your well wishes---think I will just try eliminating at home---I am uninsured, so my cfs/fm specialist is usually all I can scrape together.

    Spacee--you know I started the lexapro and B-12 at the same time....I was afraid just to go cold turkey on the lexapro this morning though. I did some web searches on B-12 allergic reactions, and I found it does occur. Dear Lord, I hope not. It has been such a godsend--and all the time you took discussing it with me---was so appreciated!

    I am with you, in your opinion---the only thing I did Saturday morning...was take my meds, supps, and vitamins, and then BLAM! It has to be one of those.

    I guess for now I will just stick to the hypertension med, lexapro, klonopin.....and pain meds, and see what happens. If it doesn't go away in a few days, then one of those will be suspect.

    My gosh I take such a huge amount of supps and vits....this is going to be a hell of a chore if one of the current meds isn't causing it.

    I would gladly throw all of them away...just to be able to keep the B12!
    LL

    [This Message was Edited on 04/08/2003]
    [This Message was Edited on 04/08/2003]
  4. Plantscaper

    Plantscaper New Member

    Have you considered a really bad candida infection? From where, you indicated it started (anus) and spread to (particularly, also, under breasts), it sounds like it could be a horrible yeast infection, which causes redden, solidly upraised patches of burning skin.. It might be possible that some of your meds or what you ate, etc., might have overburdened your immune system and thrown your candida growth out of proportion..

    My mother had the same thing happen to her, about a year ago, although she was bedridden and was very susceptible to yeast infections running amuk..but it sounds like what happened to her..She had bright red patches from anus, vaginal, buttock, hips, legs, and under breasts(it was so bad, I took some pictures of it, because the agency that was suppose to know what was happening, did not, but I went out and bought some miconazole, and it started clearing up right away)..which seems like your description..Oh,and on top of that it itches, too. I may be wrong, but try some antifungal miconazole treatment on it..it will start going away if that is the right diagnosis..and most conventional docs don't seem to realize how bad the candida bug can be..My mother and I have extensive experience with the beasties...
    [This Message was Edited on 04/08/2003]
    [This Message was Edited on 04/08/2003]
  5. layinglow

    layinglow New Member

    I was diagnosed with systemic Candida quite a few months ago...and have sucessfully treated it, being clear now.
    Still on the probiotics having finished the antifungal treatment. That was a good theory though, and could very well have been it, had I not just succeeded in wiping out the candida.

    I don't know why---but it seems that everytime in the past, my allergic reactions have started out midsection---and then spread to the extremities---perhaps circulation plays a part--i dunno....

    I do have some antifungal creme, and will dab it on a test spot--just to see though.

    Wigglin', Burnin', and Itchin'
    LL
    [This Message was Edited on 04/08/2003]
  6. layinglow

    layinglow New Member

    Bump!

    Okay---last night I had another outbreak of this...just when it had started fading!

    I just don't get it----there was absolutely no precipitating factor--- I am back to ground zero--CLUELESS

    LL
  7. Jen F

    Jen F New Member

    Hi LL.

    I was doing a google search on B complex vitamin injections this eve when I was directed here to my fav CFS message board!

    I was looking for info on the diff brands of B complex injections cause I had such a bad reaction with severe pain down my legs and in my buttocks with my 1st vitamin injection last week, but man did it ever help my severe back/neck/arm pain. Also, my fatigue was somewhat lessened. So, because of the benefits, I want to try a B complex injection again, but hope to avoid the intense leg pain that took over 6 hours to subside completely. I am wondering if a different brand, or a preservative free injection might make a difference to the burning and severe muscle pain I experienced from the injected solution.

    So, whatever happened with your dilemma discussed in this post?

    I also have a mild problem keeping Candida at bay.

    Interested in an update on you.

    Jen F
  8. AC77

    AC77 New Member

    Take 25-50mgs of Benadryl at bed STAT. Will help with the allergic reaction. I think you might be allergic to the additive in the b-12 inj, not the b-12 itself. The Lexapro is a likely culprit also.

    If you have frequent reactions to meds, you should ask your M.D. for an epi-pen, for severe reactions and take Allegra or Claritin during the day until the rash stops. I fear that a small amount of lexapro users can, in theory, get Steven Johnson syndrome...but that is rare and deadly.

    To be on the safe side stop all the new meds until you can talk to a GOOD doctor.

    After rereading your post I am going to advise an ER visit. I dont like the sound of what you wrote and it's once again sending a little buzzer off in my head....ding ding ding. Take that Benadryl and have a ride to the ER, if you cant get there call 9-1-1. Hope you have insurance. :)

    AND STOP ALL THE MEDS UNTIL YOU CAN FIND OUT WHAT THE CAUSE IS. Please.

    Wishes and you WILL be fine
  9. adageek

    adageek New Member

    My mother and my aunt, both elderly at the time (and now gone) had severe skin reactions to blood pressure drugs and were hospitalized as a result. In my aunt's case, firey red all over her body - looked like a bad sunburn. My mother had open sores that looked like raw hamburger. Dont know what my aunts med was, in my mothers case, aldomet and hygroten - not sure of the spelling.
  10. Jen F

    Jen F New Member

    Hey, LL

    I'd still like to know what ended up happening in this sitn.

    Thanks.

    Jen F